Alert archive / Tennessee / Flash Flood Warnings in 2004

Flash Flood Warning 60, NWS Nashville, TN

August 28, 2004Giles County, Tennessee

NWS Nashville, TN issued this flash flood warning at Aug 28, 2004, 11:38 AM CDT for Giles County, Tennessee. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 28, 2004, 11:38 AM CDT (16:38 UTC)
Expired
Aug 28, 2004, 1:45 PM CDT
In force
2 hr
Issued by
NWS Nashville, TN
Area
Counties, with a storm outline in the text

County Giles County, TN

The radar

The Northeast Alabama radar (KHTX), 104 km from the middle of the area, began a volume at 16:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 4.6 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2004-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 885 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2004-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -28 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
885 J/kg
Mixed-layer CIN
-69 J/kg
Mixed-layer LCL
1063 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-28 m²/s²
0-3 km storm-relative helicity
-7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KOHX 281641
FFWBNA
TNC055-281845-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
1138 AM CDT SAT AUG 28 2004

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  GILES COUNTY IN TENNESSEE
  THIS INCLUDES THE CITY OF PULASKI

* UNTIL 145 PM CDT

* AT 1138 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR            
  INDICATED OVER 2 INCHES OF RAIN HAD FALLEN IN NORTHWEST GILES      
  COUNTY. ADDITION HEAVY RAINFALL WILL AFFECT MAINLY NORTHERN PARTS  
  OF GILES COUNTY OVER THE NEXT HOUR OR SO. AN ADDITION 1 TO 2       
  INCHES OF RAIN WILL BE POSSIBLE.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

LAT...LON 3551 8708 3547 8728 3511 8719 3529 8681

$$

13
1 follow-up statement
000 
WGUS74 KOHX 281745
FFSBNA
TNC055-099-281845-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1245 PM CDT SAT AUG 28 2004

...FLASH FLOOD WARNINGS FOR LAWRENCE AND GILES COUNTIES
CANCELED...

AT 1245 PM...RADAR SHOWED DIMINISHING RAINFALL ACROSS LAWRENCE AND
GILES COUNTIES. FLASH FLOODING IS NO LONGER EXPECTED.

AREAS THAT RECEIVED THE MOST RAIN OVER THE PAST COUPLE OF HOURS WERE
THE NORTHEAST CORNER OF LAWRENCE COUNTY AND NORTHWEST GILES COUNTY...
WHERE MORE THAN 2 INCHES OF RAIN FELL. ALTHOUGH THE POTENTIAL FOR
FLOODING HAS DIMINISHED FOR NOW...ADDITIONAL SHOWERS AND
THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND TONIGHT. SOME WILL
PRODUCE LOCALLY HEAVY DOWNPOURS.

$$

13

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at Aug 28, 10:19 AM CDT, 1 hour 19 minutes earlier.

Area forecast discussion, Aug 28, 10:19 AM CDT, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
1019 AM CDT SAT AUG 28 2004

.DISCUSSION...HEAVY RAINFALL CONTINUES TO POUND SOUTHWEST MIDDLE
TENNESSEE, PROMPTING FLASH FLOOD WARNINGS AND SOME REPORTS OF
FLOODING DUE TO THE SLOW MOVEMENT OF THE ACTIVITY GOING ON THERE.

AT 14Z, THE SURFACE MAP SHOWED A LOW CENTERED NEAR ST. LOUIS, WITH
COLD FRONT EXTENDING SOUTHWARD THROUGH THE ARKLATEX.

MORNING SOUNDING FROM OHX SHOWS A WETTER ENVIRONMENT TODAY, WITH A
NEARLY SATURATED SURFACE TO 600 MB LAYER, AND PRECIPITABLE WATER OF
1.83 INCHES. ENVIRONMENT ISNT QUITE AS UNSTABLE AS YESTERDAY, BUT
WITH THE FRONT APPROACHING, WE ARE STARTING TO SEE MORE FORCING,
HENCE THE ACTIVITY WE ARE EXPERIENCING THIS MORNING.

HAVE ALREADY UPDATED THE PUBLIC FORECAST TO INCREASE MORNING POPS
MOST AREAS AND MAKE A FEW OTHER WORDING ADJUSTMENTS.
&&

.BNA WATCHES/WARNINGS/ADVISORIES...NONE.
&&

ROSE
Hazardous weather outlook, Aug 28, 5:30 AM CDT, 6 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
530 AM CDT SAT AUG 28 2004

TNZ005>011-022>034-056>066-075-077>080-093>095-291030-
BEDFORD-BENTON-CANNON-CHEATHAM-CLAY-COFFEE-CUMBERLAND-DAVIDSON-
DEKALB-DICKSON-FENTRESS-GILES-GRUNDY-HICKMAN-HOUSTON-HUMPHREYS-
JACKSON-LAWRENCE-LEWIS-MACON-MARSHALL-MAURY-MONTGOMERY-OVERTON-PERRY-
PICKETT-PUTNAM-ROBERTSON-RUTHERFORD-SMITH-STEWART-SUMNER-TROUSDALE-
VAN BUREN-WARREN-WAYNE-WHITE-WILLIAMSON-WILSON-
530 AM CDT SAT AUG 28 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
A FRONTAL SYSTEM IS EXPECTED TO MOVE INTO MIDDLE TENNESSEE SUNDAY.
ALTHOUGH THUNDERSTORMS ARE QUITE POSSIBLE...THEY ARE EXPECTED TO
REMAIN BELOW SEVERE LEVELS.

.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGERS IS NOT EXPECTED.

MAG

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 9:20 AM CDTFlash Flood WarningOHXHickman, Humphreys, Perry3 hr
Aug 28, 10:17 AM CDTFlash Flood WarningOHXWayne118 min
Aug 28, 10:33 AM CDTFlash Flood WarningOHXLewis102 min
Aug 28, 11:03 AM CDTFlash Flood WarningOHXLawrence117 min
Aug 28, 3:05 PM CDTSevere Thunderstorm WarningOHXJackson, Overton25 min

Nearby

Flash Flood Warnings in Tennessee, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.